Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 76, NWS Fort Worth, TX

May 23, 20244 counties in Texas

NWS Fort Worth, TX issued this flash flood warning at May 23, 2024, 11:24 AM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2024, 11:24 AM CDT (16:24 UTC)
Expired
May 23, 2024, 2:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Coryell County, TX, Hamilton County, TX, Lampasas County, TX, Mills County, TX

The radar

The Ft Hood radar (KGRK), 111 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 4.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2623 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
2.9
Supercell composite
15.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 6:00 AM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, May 23, 6:00 AM CDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
600 AM CDT Thu May 23 2024

...New Aviation, Short Term...

.SHORT TERM... /NEW/
Update:

A cluster of thunderstorms may impact northern Lamar County over
the next couple of hours before exiting to the east. Thunderstorms
have also began developing near San Angelo and will shift into
our western Central Texas counties later this morning. Expect
additional scattered thunderstorm development throughout the day
across North Texas and portions of Central Texas. Not everyone
will see storms, but the locations that do could be impacted by
large hail and damaging wind gusts. An increasing LLJ and backing
surface flow may increase the threat for an isolated tornado later
this afternoon into this evening. Locally heavy rainfall leading
to additional isolated rainfall amounts of 2-3" may reinvigorate
flooding issues across portions of the region. Much of North and
Central Texas remains in a Flood Watch through this evening.

Langfeld

Previous Discussion:
/Through Thursday Night/

Increasing warm advection associated with a strengthening
nocturnal low-level jet will continue to support isolated
thunderstorm activity across portions of North and Central Texas
overnight with a marginally severe hail threat. This activity
should become primarily focused across our northeast zones during
the pre-dawn hours which will be in closest proximity to the nose
of the low-level jet. Despite widespread convection over the past
12 hours, the environment is not terribly worked over, and pockets
of steep lapse rates remain with MUCAPE values exceeding 2000
J/kg across much of the region.

After daybreak, additional convective development is expected
across western Central Texas in response to lift from a subtle
shortwave acting upon robust instability. This should send a
round of loosely organized convection east/northeastward through
the daytime, likely affecting much of Central Texas and perhaps
areas as far north as the I-20 corridor by mid afternoon.
Additional development is possible through peak heating to our
west/northwest along the dryline, and some of these storms could
impact North Texas late in the afternoon and evening. Due to a
volatile parameter space, all severe hazards will be possible,
with large hail being the primary threat. Additional flooding is
likely even with modest rainfall totals as grounds remain
saturated from recent exceptional rainfall. With some uncertainty
in both coverage and placement of storms, no adjustments were made
to the existing Flood Watch, but overall the threat for flooding
should be more isolated than Wednesday's. High-end localized rain
amounts tomorrow could be around 2-3", but most areas will see
much less than that, and some locations will miss out on rainfall
entirely. Most thunderstorm activity should be winding down and
exiting the area to the east during the evening with a quieter
overnight period to follow.

-Stalley

&&

.LONG TERM... /Issued 307 AM CDT Thu May 23 2024/
/Friday Onward/

Zonal flow aloft will be in place on Friday while a shortwave in
the Central and Northern Pains helps advance the dryline east into
western portions of North and Central Texas. Conditions will be
exceptionally humid east of the dryline as dewpoints climb well
into the 70s. The resulting heat indices will be around 100
degrees by Friday afternoon as ambient temperatures climb into the
upper 80s and lower 90s.

Strong flow aloft (around 90kt at 250mb), 50+ knots of effective
shear, the presence of the dryline, and a highly unstable airmass
will result in isolated to scattered thunderstorm development
late Friday afternoon and Friday evening. There will be a decent
cap in place, but it is likely that a few cells will overcome it
and quickly become severe. Wind profiles support supercell
development with large hail the primary concern. Damaging winds
and heavy rain/flooding may also occur, while high surface
dewpoints and low LCLs could very well support a tornado or two.
As far as timing and location: recent CAMs have focused on
convective initiation near or just west of the I-35 corridor
beginning around peak heating (~4 PM). Storms would then spread
east through and east of the I-35 corridor during the late
afternoon and early evening hours, eventually dissipating around
midnight Friday night.

Another oppressive day is in store for Saturday, with the dryline
having shifted farther west in response to a shortwave trough
lifting northeast through the Four Corners region. More
thunderstorm development is expected in the vicinity of the
dryline Saturday afternoon, with convective initiation likely
somewhere across the Big Country. A stronger cap will be in place
on Saturday, which will work against convective development, but a
few storms will likely break through and become severe late
afternoon into Saturday evening. The best storm chances will be
north of the I-20 corridor where the cap will be weakest. The
highest severe threat may end up along the Red River area, where
the better forcing will occur as the shortwave continues northeast
through the Central and Southern Plains.

A reprieve from the active weather can be expected on Sunday as
subsidence takes over in the wake of the departing shortwave. The
highest temperatures of the period will also occur Sunday
afternoon as highs range from the lower 90s near Paris to the
upper 90s in the western-most zones. SLightly lower dewpoints
should help offset the higher temperatures, hopefully keeping heat
index values just below 100.

A stronger shortwave trough will then swing through the Plains
Sunday night, pushing a cold front south through all of the region
in time for Memorial Day. Convection will be difficult to attain
due to the overnight passage of the front and the cap being
exceptionally strong. Will still include some low POPs across the
east where a few isolated storms may still occur. The front will
otherwise bring some relief in the form of drier air and more
seasonable temperatures for the first half of next week. The
dryline will eventually come into play again around Wednesday of
next week, when more thunderstorms will be possible as the next
upper level disturbance passes through. This will begin what
appears to be another active period for the second half of next
week and the final days of May.

30

&&

.AVIATION... /NEW/
/12Z TAFs/

MVFR cigs have overspread much of North and Central Texas as of
1030Z. Intermittent IFR cigs around 800-900ft have been observed
as well. Cig heights should start to lift later this morning
becoming VFR by 16Z-17Z.

Thunderstorms have developed near the San Angelo area and will
push into our western Central Texas counties later this morning.
We will bring VCTS into the D10 TAFs and the KACT TAF starting at
16Z-17Z. It is entirely possible that much of this activity
remains scattered enough to limit impacts to the terminals.
However, the greatest potential for TSRA impacts at KACT will be
this afternoon, and for the D10 terminals, later this afternoon
into this evening. Some storms may be severe with primarily a hail
and damaging wind threat. The bulk of this activity should exit to
the east and southeast by 00Z-01Z.

Langfeld

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    87  74  93  73  92 /  50  30  20  20  20
Waco                87  73  91  73  92 /  50  20  20  30   5
Paris               84  69  88  69  88 /  50  50  20  30  10
Denton              85  72  93  71  90 /  50  30  20  20  20
McKinney            85  72  90  72  89 /  50  40  20  30  20
Dallas              88  73  93  73  91 /  50  30  20  30  10
Terrell             86  72  90  72  89 /  40  40  20  30   5
Corsicana           88  74  92  74  92 /  50  30  20  30   5
Temple              89  74  92  73  93 /  40  10  20  30   5
Mineral Wells       86  73  93  70  93 /  50  10  10  10  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for TXZ092>095-102>107-117>123-
130>135-141>148-156>161.

&&
Hazardous weather outlook, May 23, 3:32 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
332 AM CDT Thu May 23 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-240845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
332 AM CDT Thu May 23 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
There is a chance of storms today and tonight, with the best storm
chances across North Texas. A few of the storms may be severe and
also contain heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There are additional chances for thunderstorms Friday and Saturday.
Though storm coverage may be isolated, any storm that develops could
quickly become severe. Additional storms are possible around the middle
of next week.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested this afternoon and
evening.

In the hours before

Special weather statement, May 23, 9:33 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
933 AM CDT Thu May 23 2024

TXZ158-160-231515-
Falls TX-Bell TX-
933 AM CDT Thu May 23 2024

...A strong thunderstorm will impact portions of central Bell and
southwestern Falls Counties through 1015 AM CDT...

At 933 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belton, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Temple, Harker Heights, Belton, Nolanville, Morgan's Point Resort,
Salado, Little River-Academy, Troy, Belton Lake, Stillhouse Hollow
Lake, Wilson, White Hall, Leedale, Edgeworth, Barclay, Moffat,
Woodland, Oenaville, Terrys Chapel, and Ratibor.

This includes Interstate 35 between mile markers 284 and 311.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3118 9763 3129 9708 3102 9700 3095 9714
      3093 9759
TIME...MOT...LOC 1433Z 261DEG 22KT 3106 9744

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Bonnette
Local storm report, May 23, 9:36 AM CDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
936 AM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Flash Flood      4 NNE Wolfe City        33.42N 96.05W
05/22/2024                   Fannin             TX   Emergency Mngr

            DELAYED REPORT several county roads in
            southern Fannin County were closed due to
            flooding.

&&

AJS
Special weather statement, May 23, 9:56 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
956 AM CDT Thu May 23 2024

TXZ142-156-231530-
Mills TX-Lampasas TX-
956 AM CDT Thu May 23 2024

...A strong thunderstorm will impact portions of Lampasas and
southeastern Mills Counties through 1030 AM CDT...

At 956 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bend, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Lampasas and
southeastern Mills Counties, including the following locations...
Adamsville, Moline, Izoro, Lometa, and Rumley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3129 9860 3146 9818 3115 9796 3111 9846
      3112 9850 3109 9853 3113 9855 3113 9853
      3115 9853 3117 9851 3119 9854 3120 9857
      3124 9856 3127 9859 3125 9860 3127 9862
TIME...MOT...LOC 1456Z 256DEG 34KT 3120 9855

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Bonnette
Local storm report, May 23, 10:15 AM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Fort Worth TX
1015 AM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     Flash Flood      1 ENE Denison           33.76N 96.56W
05/22/2024                   Grayson            TX   Emergency Mngr

            DELAYED REPORT several city streets in
            Denison were closed due to flooding.

&&

AJS
Special weather statement, May 23, 10:47 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1047 AM CDT Thu May 23 2024

TXZ134-144>146-231630-
Ellis TX-Bosque TX-Hill TX-Navarro TX-
1047 AM CDT Thu May 23 2024

...Strong wind gusts will impact portions of Bosque, Hill, Ellis and
Navarro Counties through 1130 AM CDT...

At 1044 AM CDT, Doppler radar was tracking an area of 40 to 50 mph
winds along the northern edge of a rain shield.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waxahachie, Hillsboro, Clifton, Whitney, Italy, Itasca, Meridian,
Laguna Park, Maypearl, Blooming Grove, Blum, Covington, Bynum, Carl's
Corner, Meridian State Park, Aquilla Lake, Lake Whitney State Park,
Lake Whitney, Navarro Mills Lake, and Milford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose objects and consider seeking shelter inside a building.

&&

LAT...LON 3225 9716 3226 9709 3229 9709 3239 9685
      3202 9662 3185 9703 3186 9704 3162 9760
      3195 9784
TIME...MOT...LOC 1544Z 174DEG 8KT 3206 9691 3193 9742

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bonnette
Special weather statement, May 23, 11:05 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1105 AM CDT Thu May 23 2024

TXZ147-161-162-175-231630-
Robertson TX-Limestone TX-Leon TX-Freestone TX-
1105 AM CDT Thu May 23 2024

...A strong thunderstorm will impact portions of south central
Freestone, northeastern Robertson, southwestern Leon and southeastern
Limestone Counties through 1130 AM CDT...

At 1104 AM CDT, Doppler radar was tracking an area of increasing
winds, likely due to a surface wake low, 9 miles east of Twin Oak
Reservoir, or 24 miles southeast of Groesbeck, moving northeast at
40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of south central
Freestone, northeastern Robertson, southwestern Leon and southeastern
Limestone Counties, including the following locations... Jewett,
Seale, Easterly, Robbins, Donie, New Baden, Bald Prairie, Redland,
Farrar, and Oletha.

This includes Interstate 45 between mile markers 159 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3097 9642 3123 9660 3139 9658 3158 9616
      3123 9588
TIME...MOT...LOC 1604Z 238DEG 34KT 3122 9632

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Reeves

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:06 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Hunt54 min
May 22, 7:11 PM CDTFlash Flood WarningFWDFalls, Limestone3 hr
May 22, 7:14 PM CDTSevere Thunderstorm Warning Considerable damage threatFWDMilam, Robertson61 min
May 22, 7:22 PM CDTRiver Flood WarningFWDCoryell13 hr
May 22, 7:25 PM CDTSevere Thunderstorm WarningFWDFalls, Limestone, Robertson35 min
May 22, 7:39 PM CDTSevere Thunderstorm WarningFWDFreestone, Leon66 min
May 22, 7:47 PM CDTFlash Flood WarningFWDMilam, Robertson3 hr
May 22, 7:57 PM CDTFlash Flood WarningFWDDelta, Hopkins, Lamar3 hr
May 22, 7:57 PM CDTSevere Thunderstorm WarningFWDDelta, Hopkins, Lamar48 min
May 22, 8:15 PM CDTSevere Thunderstorm WarningFWDAnderson47 min
May 22, 8:23 PM CDTAreal Flood WarningFWDCoryell, Lampasas3 hr
May 22, 9:01 PM CDTRiver Flood WarningFWDHenderson, Navarro13 hr
May 22, 9:03 PM CDTRiver Flood WarningFWDHunt, Rockwall30 hr
May 22, 9:03 PM CDTRiver Flood WarningFWDHunt59 hr
May 22, 9:04 PM CDTRiver Flood WarningFWDLimestone11 hr
May 22, 9:29 PM CDTAreal Flood WarningFWDMcLennan2 hr
May 22, 9:29 PM CDTSevere Thunderstorm WarningFWDHill, McLennan, Navarro46 min
May 22, 9:58 PM CDTSevere Thunderstorm WarningFWDBosque, Hill62 min
May 22, 10:04 PM CDTSevere Thunderstorm WarningFWDNavarro34 min
May 22, 10:33 PM CDTSevere Thunderstorm WarningFWDEllis, Hill, Navarro57 min
May 22, 11:25 PM CDTSevere Thunderstorm WarningFWDFreestone, Hill, Navarro33 min
May 23, 12:36 AM CDTSevere Thunderstorm WarningFWDEllis, Henderson, Kaufman, Navarro19 min
May 23, 7:54 AM CDTSpecial Weather StatementFWDLampasas36 min
May 23, 8:30 AM CDTSpecial Weather StatementFWDCoryell, Lampasas45 min
May 23, 9:26 AM CDTSpecial Weather StatementFWDBell34 min
May 23, 9:33 AM CDTSpecial Weather StatementFWDBell42 min
May 23, 9:56 AM CDTSpecial Weather StatementFWDLampasas34 min
May 23, 10:24 AM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas45 min
May 23, 10:47 AM CDTSpecial Weather StatementFWDBosque, Hill43 min
May 23, 11:05 AM CDTSpecial Weather StatementFWDLeon25 min
May 23, 11:13 AM CDTSevere Thunderstorm WarningFWDHamilton, Lampasas, Mills47 min
May 23, 11:42 AM CDTSevere Thunderstorm WarningFWDBell, Falls, Milam, Robertson26 min
May 23, 11:47 AM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton43 min
May 23, 11:59 AM CDTSevere Thunderstorm WarningFWDHamilton, Lampasas, Mills31 min
May 23, 12:29 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills46 min
May 23, 1:07 PM CDTFlash Flood WarningFWDCoryell83 min
May 23, 1:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, McLennan47 min
May 23, 1:48 PM CDTRiver Flood WarningFWDHunt, Rockwall45 hr
May 23, 1:48 PM CDTSevere Thunderstorm WarningFWDBell, Falls, McLennan42 min
May 23, 1:53 PM CDTRiver Flood WarningFWDCoryell20 hr
May 23, 1:53 PM CDTRiver Flood WarningFWDLeon, Robertson6 days
May 23, 1:57 PM CDTAreal Flood AdvisoryFWDMcLennan93 min
May 23, 2:27 PM CDTAreal Flood WarningFWDCoryell, McLennan3 hr
May 23, 2:34 PM CDTFlash Flood WarningFWDBosque, Hamilton, Hill3 hr
May 23, 3:21 PM CDTRiver Flood WarningFWDCoryell18 hr
May 23, 3:39 PM CDTSpecial Weather StatementFWDBosque, Hill36 min
May 23, 5:28 PM CDTTornado WarningFWDFalls, McLennan47 min
May 23, 5:57 PM CDTTornado WarningFWDFalls48 min
May 23, 6:37 PM CDTTornado WarningFWDFalls, Limestone, Robertson38 min
May 23, 6:54 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson22 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.